Idaho, 2011

Damaging Winds in Idaho, December 30, 2011

December 30, 2011 · NWS PIH · 3 events in 3 counties and zones

Several areas received over 60 mph wind gusts with thunderstorms that occurred with a strong cold frontal passage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Several areas received over 60 mph wind gusts with thunderstorms that occurred with a strong cold frontal passage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 30, 5:51 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Dec 30, 5:51 PM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
551 PM MST FRI DEC 30 2011

.UPDATE...HAVE ALREADY MADE A FEW MINOR QUICK UPDATES TO FORECAST
FOR TONIGHT. FIRST...WINDS HAVE ALREADY INCREASED TO BE WELL WITHIN
WIND ADVISORY CRITERIA MAINLY FROM KPIH NORTH THROUGH THE SNAKE
PLAIN. THIS DOES NOT BODE WELL FOR THE OVERNIGHT PERIOD WITH THE
POTENTIAL TO REACH VERY CLOSE TO HIGH WIND WARNING. SFC GRADIENT
STILL PROGGED TO REACH BEST AMPLITUDE AFTER MIDNIGHT TONIGHT AND
BEHIND VIGOROUS COLD FRONT. BEST MID LEVEL SUPPORT WILL BE IN
WYOMING BY THEN BUT ENOUGH 700MB WINDS REMAIN TO BE MIXED DOWN TO
KEEP STRONG WINDS GOING OVERNIGHT. PUSHED THE WIND ADVISORY TO AN
EARLIER START IN THE UPPER VALLEY BUT WINDS ALREADY INCREASING TO
VERY CLOSE TO ADVISORY ELVEL AT KPIH. WILL LIKELY JUST LET
ADVISORY MOVE ON AS IS WITHOUT ADDITIONAL CHANGES. AFOREMENTIONED
COLD FRONT MARCHING THROUGH WESTERN IDAHO THIS EVENING AND LINE OF
THUNDERSTORMS ASSOCIATED WITH IT. WITH THE WINDS CURRENTLY
STRENGTHENING THROUGH THE REGION...CONVECTIVELY ENHANCED GUSTS MAY
REACH VERY CLOSE TO SEVERE LIMITS. HAVE ADDED THUNDER TO THE GRIDS
IN THE WESTERN HALF OF THE FORECAST AREA WHERE BEST INSTABILITY
INDICATED BY THE MODELS. OTHERWISE...BROAD AREA OF RAIN ALREADY
OCCURRING IN EASTERN HALF OF FORECAST AREA. MESONET SFC OBS
INDICATE SNOW LEVELS CURRENTLY ABOUT 7000 FEET BUT ONCE FRONT
MOVES THROUGH THOSE WILL STEADILY DROP TO VALLEY FLOORS BY
MORNING. IN ALL...A VERY ACTIVE EVENING ACROSS EASTERN IDAHO. DMH

&&

.PREV DISCUSSION... /ISSUED 235 PM MST FRI DEC 30 2011/

SHORT TERM...A POTENT STORM SYSTEM EMBEDDED IN WESTERLY FLOW OFF
THE PACIFIC WILL MOVE THROUGH SOUTHEAST IDAHO TONIGHT. A SURFACE
COLD FRONT WILL REACH CHALLIS BETWEEN 4 AND 5 PM THIS AFTERNOON
AND CONTINUE THROUGH THE SNAKE PLAIN BY 8 PM. A 14 MB SURFACE
PRESSURE GRADIENT ACROSS SOUTHERN IDAHO AND -18 C/12HR COLD AIR
ADVECTION AT 700MB FAVORS STRONG WINDS WITH THE COLD FRONT WITH
GUSTS UP TO 50 MPH IN THE EASTERN MAGIC VALLEY AND THE UPPER AND
LOWER SNAKE PLAIN. THE STRONGEST WINDS ARE EXPECTED BETWEEN 8 PM
AND MIDNIGHT. IS APPROACHING TEMPERATURES SO FAR THIS AFTERNOON
HAVE BEEN IN THE MIDDLE 30S AROUND 7000 FEET OF ELEVATION AND
ELEVATED SNOW LEVELS. SNOW LEVELS SHOULD FALL QUICKLY BEHIND THE
FRONT TO THE VALLEY FLOORS. MUCH OF THE PRECIPITATION IN THE LOWER
VALLEYS WILL FALL AS RAIN AHEAD OF THE FRONT. MOST OF THE SNAKE
PLAIN WILL BE UNDER ONE INCH...WHILE THE EASTERN BENCH AREAS COULD
BE HIT BY A QUICK 1 TO 2 INCH SNOW FALL. FOR THE HIGHER
ELEVATIONS...SNOW TOTALS SO FAR ARE TRICKY WITH THE WEST WINDS NOT
REGISTERING MORE THAN 4 TO 6 INCHES AROUND SUN VALLEY. TOTALS
THROUGH SATURDAY MORNING COULD BE 12 TO 16 INCHES. A SHARP HIGH
PRESSURE RIDGE BUILDS IN SATURDAY AFTERNOON AND SUNDAY TO BRING
RAPID CLEARING...BUT COOLER TEMPERATURES.

LONG TERM...SUN NIGHT THROUGH NEXT FRI NIGHT. STRONG UPPER LEVEL
RIDGE IN THE FIRST PART OF THIS PERIOD DOES GIVE WAY FOR SOME
CLOUDINESS ON MON/MON NIGHT AS A TROUGH PASSES TO THE NORTH. BUT
SIGNIFICANT PRECIPITATION DOES NOT RETURN UNTIL THU NIGHT.  NEARLY
CLEAR SKIES UNTIL THEN MEANS AFTERNOON HIGHS ABOUT 10 DEG F ABOVE
NORMAL.  CLEAR SKIES OVERNIGHT ARE STILL WARMER THAN NORMAL...BUT BY
ONLY ABOUT 5 DEG. WINDS UNDER THE HIGH WILL NOT BE SIGNIFICANT UNTIL
THE THU NIGHT TROUGH APPROACHES.  EVEN THE MOUNTAINS WILL BE SEEING
VERY LITTLE IN THE WAY OF ACCUMULATION. MESSICK

AVIATION...SKIES WILL CLOUD UP AGAIN DURING THE EARLY EVENING WITH
A FRONTAL PASSAGE.  THIS COULD SHUT DOWN KSUN DUE TO CIG
RESTRICTIONS...REALLY TOUCH AND GO FOR KSUN.  THE VALLEY AIRDROMES
WILL BE DEALING WITH STRONG WIND AND MARGINAL VFR CONDITIONS DURING
THE FRONTAL PASSAGE.  WITH A MORE WESTERLY DIRECTION EXPECTED FOR
THE STRONG WIND...KIDA SHOULD BE THE ONLY VALLEY AIRPORT TO HAVE A
POTENTIAL FOR TOO MUCH CROSS WIND COMPONENT. SHOWERS COULD BE HEAVY
AT TIMES...BUT ONLY KSUN HAS A THREAT OF SNOW DURING THE EARLY
EVENING.  OTHER LOCATIONS COULD CHANGE OVER TO SNOW BUT IT WOULD
OCCUR FAIRLY LATE AND AFTER NORMAL OPERATING HOURS.. MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 AM MST SATURDAY IDZ017-021-022.

WIND ADVISORY UNTIL 8 AM MST SATURDAY IDZ019-020.

WINTER STORM WARNING UNTIL 5 AM MST SATURDAY IDZ018-019-023-031.

&&
Hazardous weather outlook, Dec 30, 5:04 AM MST, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
504 AM MST FRI DEC 30 2011

IDZ018-019-023-031-311215-
SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-CARIBOU HIGHLANDS-
BIG AND LITTLE WOOD RIVER REGION-
504 AM MST FRI DEC 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT ABOVE 7000 FEET. SNOWFALL
TOTALS WILL BE AROUND 12 TO 24 INCHES WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. STRONG WINDS MAY CREATE BLOWING SNOW WHICH WILL REDUCE
VISIBILITY AND HIGH SNOWDRIFTS MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WINDS WILL CONTINUE INTO SATURDAY MORNING OVER THE UPPER
SNAKE PLAIN...THEN TAPER OFF LATER IN THE DAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ024-025-032-311215-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
LOST RIVER/PAHSIMEROI-
504 AM MST FRI DEC 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

MODERATE SNOWFALL IS EXPECTED THROUGHOUT THE DAY TODAY ABOVE 7000
FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ017-020>022-311215-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-
504 AM MST FRI DEC 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL DEVELOP LATE TONIGHT WITH WIND SPEEDS OF 30 TO
35 MPH GUSTING TO NEAR 45 MPH ACROSS MUCH OF THE SNAKE PLAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WINDS WILL CONTINUE INTO SATURDAY MORNING ACROSS THE SNAKE
PLAIN...THEN TAPER OFF IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Dec 30, 7:55 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
755 PM MST FRI DEC 30 2011

IDZ017-021-022-310400-
MINIDOKA ID-LINCOLN ID-BINGHAM ID-POWER ID-CASSIA ID-BANNOCK
ID-BLAINE ID-
755 PM MST FRI DEC 30 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHEASTERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO
  MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 900 PM MST

AT 748 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES SOUTHEAST
OF CRATERS OF MOON TO 15 MILES NORTHWEST OF ROGERSON..AND MOVING EAST
AT 60 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
   PAUL...
   RUPERT...
   BURLEY... HEYBURN... PINGREE... SPRINGFIELD AND  STERLING...
   ABERDEEN...
   FORT HALL EAGLE LODGE... MARION AND  VIEW...
   FORT HALL CITY...
   AMERICAN FALLS AND  FORT HALL BUFFALO LODGE...

LAT...LON 4199 11427 4200 11429 4241 11429 4242 11409
      4251 11407 4254 11399 4254 11394 4276 11395
      4276 11405 4280 11407 4280 11434 4283 11437
      4320 11364 4317 11217 4198 11342
TIME...MOT...LOC 0255Z 271DEG 51KT 4314 11317 4235 11469

DMH

The radar

The Pocatello radar (KSFX), 123 km away, was scanning. The volume nearest the first event began at 03:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cassia

When
December 30, 8:25 PM MST to 8:45 PM MST
Where
Cassia County, 8 mi SW of Burley
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.448, -113.891

Spotter recorded a 75 mph wind gust with a thunderstorm along a strong cold front.

Thunderstorm Wind, Minidoka

When
December 30, 8:39 PM MST to 9:00 PM MST
Where
Minidoka County, Minidoka
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
42.750, -113.480

A member of the general public used amateur equipment to measure a 72 mph wind gust at Minidoka.

Thunderstorm Wind, Power

When
December 30, 9:28 PM MST to 9:45 PM MST
Where
Power County, Pocatello Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.920, -112.600

Pocatello Airport ASOS recorded a wind gust of 60 mph with a thunderstorm during a cold frontal passage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357271, 357272, 357270.